Wisconsin, 2010Flash Flooding and Flooding in Wisconsin, September 23 to 26, 2010
September 23 to 26, 2010 · NWS GRB · 12 events in 7 counties and zones
An excessive rainfall event, with amounts of 3 to 6 inches, occurred across parts of central and northeast Wisconsin starting on the evening of September 22 and lasting through the morning hours of September 23. The initial band of heavy rain formed along a warm front that extended across north-central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.6 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An excessive rainfall event, with amounts of 3 to 6 inches, occurred across parts of central and northeast Wisconsin starting on the evening of September 22 and lasting through the morning hours of September 23. The initial band of heavy rain formed along a warm front that extended across north-central Wisconsin. Additional rains were a result of a cold front that moved across the state on September 23.
The heaviest rain fell over the central part of the state where many locations received more than 5 inches. This led to flash flooding, as well as areal and moderate to major river flooding across parts of central Wisconsin.
A new record stage was established on the Yellow River at Babcock in Wood County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 23, 1:47 AM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Sep 23, 1:47 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
247 AM CDT THU SEP 23 2010
.SHORT TERM...TODAY/TONIGHT/FRIDAY. MAIN FORECAST CHALLENGE WITH
THIS PERIOD IS THE LOCATION OF HEAVY RAIN TODAY INTO TONIGHT.
WHILE THE MODELS HAVE A HANDLE ON THE HEAVY RAIN EVENTS...LOCATION
OF HEAVY RAIN HAS NOT QUITE BEEN SETTLED YET. PREVIOUS MODEL RUNS
FORECAST THE HEAVY RAIN TO DEVELOP OVER MN AND THEN LIFT INTO
NORTHWEST HALF OF WISCONSIN DURING THE EARLY THURSDAY MORNING
HOURS AS A WARM FRONT LIFTS NORTH. NOT SURPRISINGLY THE CONVECTION
OVER SE MN AND WESTERN WI HAS BEEN HOLDING THE FRONT UP FOR THE
MORNING HOURS AT LEAST AND AT 08Z EXTENDED FROM THE MN/IA BORDER
TO SOUTHERN WISCONSIN. RADAR TRENDS INDICATE HEAVY RAINS FROM
AREAS WEST WILL CONTINUE TO WORK INTO CENTRAL WISCONSIN EARLY THIS
MORNING. HAVE ALREADY EXPANDED THE FLOOD WATCH INTO CENTRAL WI
EARLIER TONIGHT WITH THIS TREND...AND WILL EXPAND INTO WAUPACA
SHAWANO...MENOMINEE AND SOUTHERN OCONTO COUNTIES FOR THE TODAY
PORTION ONLY. HEAVY BAND OF RAIN FROM SE MN INTO WC WI APPEARS TO
BE ORIENTATING IN A SW TO NE DIRECTION AND AT THIS TIME WILL BE
NORTH OF A LINE FROM WAUSHARA COUNTY TO GRB. H8 BOUNDARY LIFTING
NORTH AND WOULD EXPECT CONVECTION TO CONTINUE TO DEVELOP OVER
NORTHERN WI EARLY THIS MORNING. WILL MONITOR RADAR TRENDS NEXT FEW
HOURS FOR POSSIBLE EXPANSION OF THIS HEADLINE.
MODEL PROGS CONSISTENT WITH LIFTING THE WARM FRONT NORTH INTO NORTHERN
WISCONSIN TODAY AS A LOW PRESSURE SYSTEM WORKS INTO MINNESOTA IN
RESPONSE TO DIGGING SHORT WAVE TROF APPROACHING FROM THE NORTHERN
PLAINS. THIS WOULD TEND TO FOCUS THE HEAVY RAINFALL OVER NORTHERN
WISCONSIN INTO UPPER MICHIGAN LATER TODAY INTO TONIGHT PRIOR TO
THE SHORT WAVE TROF WITH COLD FRONT TRACKING OVER LATER TONIGHT
FOR ANOTHER ROUND OF PCPN. POTENTIAL OF SVR WEATHER WITH THIS
FRONT AND SHORT WAVE TROF. VERY STRONG WINDS ALOFT WITH SRLY H8
WINDS WILL PRODUCE A VERY SHEARED ATMOSPHERE. WOULD EXPECT FOCUS
OF THE SVR WEATHER ALONG AND AHEAD OF A MID LEVEL DRY SLOT LATE
THIS EVENING AND POSSIBLY INTO THE OVERNIGHT HOURS. NEEDLESS TO
SAY THE NEXT 24 HOURS OF WEATHER WILL BE QUITE BUSY WITH
CONTINUING AFFECTS OF FLOODING AFTER THAT.
WILL LINGER SOME MORNING SHOWERS OVER MOST OF THE AREA FRIDAY
OTHERWISE WRAP AROUND SHOWER ACTIVITY WILL MAINLY AFFECT NORTHERN
WISCONSIN FOR FRIDAY BEFORE ENDING.
FORECAST MAX TEMPS TODAY UNDER THE INFLUENCE OF THE CONVECTION AND
WARM FRONT LOCATION.
.LONG TERM...FRIDAY NIGHT THROUGH NEXT MONDAY.
THE MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH THE AMPLIFYING
FLOW OVER WESTERN GREAT LAKES THIS WEEKEND. THE TRENDS OVER THE
PAST COUPLE DAYS IS TO HAVE THE SHORTWAVE DIG FARTHER WEST OVER THE
MISSISSIPPI VALLEY. UNCERTAINTY REALLY INCREASES BY MONDAY AS THE
12Z ECMWF AMPLIFIES ANOTHER SHORTWAVE OVER THE GREAT LAKES...WHILE
THE 18Z GFS/GFS ENSEMBLE SHOWS THIS WAVE BEING MORE SUBDUED...AND
WEAK ENOUGH NOT TO INFLUENCE THE CUTOFF LOW OVER THE GULF STATES.
WILL RELY ON THE 12Z ECMWF AND 21Z SREF THROUGH 12Z SUNDAY...THEN
THE 12Z ECMWF THEREAFTER.
FRIDAY NIGHT THROUGH SATURDAY NIGHT...LOW PRESSURE WILL BE RAPIDLY
MOVING NORTHEAST AWAY FROM THE FORECAST AREA FRIDAY NIGHT. WILL SEE
WINDY CONDITIONS THANKS TO NE WINDS SUBSIDE DURING THE EVENING AS
THE PRESSURE GRADIENT GRADUALLY RELAXES. CLOUDS WILL BE SLOWER TO
DEPART...BECAUSE OF CYCLONIC AND ONSHORE FLOW OFF LAKE SUPERIOR. BY
THE TIME THE LOW CLOUDS ARE EXPECTED TO EXIT TO THE EAST...WILL ALREADY
SEE MID AND HIGH CLOUDS MOVING INTO CENTRAL WISCONSIN AHEAD OF THE
DIGGING SHORTWAVE. AS A RESULT...DONT SEE A GOOD FROST POTENTIAL
ACROSS THE NORTH FRIDAY NIGHT. THE DIGGING SHORTWAVE WILL MOVE SE
ACROSS THE NORTHERN MISSISSIPPI VALLEY ON SATURDAY. THE FARTHER
WEST TRACK WILL KEEP THE LIGHT SHOWER CHANCES ACROSS THE WESTERN
FORECAST AREA MOSTLY FOR THE AFTERNOON AND EVENING HOURS. THE
FORCING PULLS AWAY AFTER MIDNIGHT AND 1025MB HIGH PRESSURE BUILDS
INTO THE AREA IN ITS PLACE WITH CLEARING SKIES.
SUNDAY AND MONDAY...HIGH PRESSURE WILL BE OVER THE AREA SUNDAY...
SUNDAY NIGHT...AND MOST OF THE DAYTIME HOURS ON MONDAY. SKIES WILL
BE MOSTLY CLEAR TO PARTLY CLOUDY OVER THIS TIME PERIOD AND LOW LEVEL
TEMPERATURES WILL MODERATE. MODELS PORTRAY A WEAK FRONT DROPPING
INTO THE AREA MONDAY NIGHT. NOT ALOT OF AGREEMENT IN THE MODELS BY
THIS POINT...SO PREFER TO GO WITH A DRY FORECAST UNTIL THE DETAILS
CAN GET SORTED OUT.
&&
.AVIATION...WIDESPREAD SHOWERS AND STORMS OVER THE REGION WILL
PRODUCE IFR CIGS WITH SCT IFR VSBYS TODAY INTO TONIGHT.
&&
.HYDROLOGY...INITIAL CONCERN IS THE HEAVY RAINFALL OVER CENTRAL
WISCONSIN AND THE AFFECTS ON AREA STREAMS AND RIVERS. THE FORECAST POINT
AT BABCOCK ON THE YELLOW RIVER IS UP FIRST. HEAVY RAIN AFFECTS ON
RIVERS OVER NORTHERN WISCONSIN WILL NEED TO PLAY OUT TODAY FOR ANY
FLOOD WARNING HEADLINES FOR PERHAPS TONIGHT.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY MORNING FOR WIZ005-010>013-018-019-
021-030-035-036-073.
FLOOD WATCH THROUGH THIS AFTERNOON FOR WIZ020-031-037-074.
&&
TDH/MPC
Hazardous weather outlook, Sep 22, 2:40 PM CST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
340 PM CDT WED SEP 22 2010
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
340 PM CDT WED SEP 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PART OF
CENTRAL WISCONSIN TONIGHT.
THUNDERSTORMS WILL MOVE INTO THE AREA THIS EVENING AS A WARM FRONT
PUSHES NORTH INTO WISCONSIN. THE MAIN THREAT WILL BE HEAVY RAINFALL...
WHICH IS EXPECTED THIS EVENING AND OVERNIGHT ACROSS MUCH OF
CENTRAL...NORTH CENTRAL AND FAR NORTHEAST WISCONSIN. AN ISOLATED
THUNDERSTORM WITH MARGINALLY SEVERE HAIL IS POSSIBLE IN CENTRAL
WISCONSIN EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
THE WARM FRONT WILL CONTINUE TO BE A FOCUS OF THUNDERSTORMS AND
HEAVY RAINFALL ON THURSDAY...AS A VERY MOIST AIR MASS WORKS ITS
WAY INTO THE REGION. LATER THURSDAY INTO THURSDAY NIGHT...A LOW
PRESSURE SYSTEM TRACKING OVER NORTHERN WISCONSIN WILL DRAG A COLD
FRONT OVER THE REGION. MORE SHOWERS AND STORMS CAN BE EXPECTED
ALONG AND NEAR THE COLD FRONT...ALONG WITH A CONTINUED THREAT OF
HEAVY RAINFALL. THE HEAVIEST RAINFALL IS EXPECTED OVER NORTH
CENTRAL AND CENTRAL WISCONSIN...WHERE RIVER FLOODING IS POSSIBLE
DUE TO HIGH RESERVOIR LEVELS...ESPECIALLY ON THE MENOMINEE RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY FLOODING OR SIGNIFICANT
RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.
LMZ521-522-541>543-232045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
340 PM CDT WED SEP 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS EVENING AND
OVERNIGHT...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE LIKELY...STARTING ON
THURSDAY AFTERNOON. GALE FORCE GUSTS ARE POSSIBLE ON THURSDAY
NIGHT...BUT ARE MORE LIKELY ON FRIDAY AND FRIDAY EVENING. A FEW
STORM FORCE GUSTS FROM THE NORTHWEST MAY DEVELOP NEAR DEATHS DOOR
LATE FRIDAY AFTERNOON AND EVENING. MARINERS SHOULD CLOSELY MONITOR
THE LATEST FORECASTS...AS THIS HAS THE POTENTIAL TO BE A
SIGNIFICANT EARLY FALL STORM.
SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THURSDAY INTO THURSDAY
NIGHT.
MG/TSK
In the hours before
Local storm report, Sep 23, 3:47 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
447 AM CDT THU SEP 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM FLOOD MARSHFIELD 44.66N 90.16W
09/23/2010 WOOD WI LAW ENFORCEMENT
PONDING OF WATER ON STREETS AND ROADS.
&&
TOMHFlash Flood, Marathon
- When
- September 23, 3:54 AM CST to 3:00 PM CST
- Where
- Marathon County, 5.75 mi N of Abbotsford to 4.03 mi WSW of Mann
- Cause
- Heavy Rain
- Property damage
- $400,000
- Reported by
- Emergency Manager
- Coordinates
- 45.033, -90.314
Heavy rain fell across Marathon County, causing rivers and streams to overflow their banks, washing out roads and damaging homes and businesses. Rainfall totals across the county were mostly in excess of 3.50 inches. The highest recorded total was 5.17 inches at Spencer. Twenty-seven residents were evacuated from 9 homes, mainly along River Road, in Marathon City due to flooding on the Big Rib River and basements of all homes along River Road were flooded. The flooding caused minor damage to 4 homes, major damage to 1 and destroyed 3 others. One business sustained minor damage. A school bus became stranded in high water in the northern part of the county and its occupants were evacuated.
Flash Flood, Waupaca
- When
- September 23, 5:00 AM CST to 9:00 AM CST
- Where
- Waupaca County, 2.83 mi W of Clintonville to 1.31 mi WNW of Clintonville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 44.615, -88.807
Heavy rain fell across northeast Waupaca County causing rivers and streams to overflow their banks in some locations, washing out culverts and flooding County Highway C near Clintonville. Storm total rainfall in northern Waupaca County was generally in excess of 3 inches. The highest recorded total was 4.73 inches at Clintonville.
Flash Flood, Wood
- When
- September 23, 5:40 AM CST to 3:00 PM CST
- Where
- Wood County, 7.07 mi S of Kellner to 3.68 mi SSW of Scranton
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Law Enforcement
- Coordinates
- 44.248, -89.725
Heavy rain fell across Wood County, causing rivers and streams to overflow their banks, washing out roads and damaging homes and businesses. Much of the county received at least 4 inches of rain. The heaviest recorded total was 5.95 inches at Pittsville. Sandbagging was necessary along the Yellow River in southwest Wood County. The flooding caused minor damage to 79 homes and 10 businesses, major damage to 1 home and substantial damage to public infrastructure. As many as 35 roads across the county were closed at some point due to the flooding.
Flash Flood, Brown
- When
- September 23, 6:00 AM CST to 9:00 AM CST
- Where
- Brown County, 1.97 mi NW of Pulaski to 1.83 mi SW of Pulaski
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.687, -88.262
Heavy rain fell over extreme northwest Brown County, causing flash flooding in Pulaski where a storm total of 3.97 inches of rain fell. Some roads in the area flooded, including State Highway 32, and a small creek that is normally about 1 foot deep was flowing at a depth of 8 or 9 feet.
Flood, Waupaca
- When
- September 23, 9:00 AM CST to September 26, 10:00 AM CST
- Where
- Waupaca County, 5.47 mi ESE of Clintonville Arpt to 2.76 mi E of Embarrass
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 44.595, -88.614
Flooding continued in Waupaca County long after the rainfall came to an end. Moderate flooding occurred on the Little Wolf River around Royalton before it fell below flood stage on the morning of the 26th.
Flash Flood, Portage
- When
- September 23, 9:03 AM CST to 3:00 PM CST
- Where
- Portage County, 6.54 mi SW of Junction City to 4.81 mi NNW of Junction City
- Cause
- Heavy Rain
- Property damage
- $700,000
- Reported by
- Law Enforcement
- Coordinates
- 44.513, -89.843
Heavy rain fell across Portage County, causing rivers and streams to overflow their banks, washing out roads and damaging homes and businesses. Much of the county had in excess of 4 inches of rain. The highest recorded total was 5.65 inches at Stevens Point. County crews sandbagged several roads in the northwest part of the county. The flooding caused minor damage to 36 homes and 2 businesses and major damage to 1 home.
Flood, Shawano
- When
- September 23, 1:00 PM CST to September 26, 10:00 AM CST
- Where
- Shawano County, 4.68 mi SSE of Mattoon to 2.04 mi WSW of Eland
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 44.939, -88.988
Areas of flooding developed across Shawano County due to the heavy rainfall. Minor flooding occurred on the Embarrass River near Embarrass but the river fell below flood stage by early in the morning of the 26th.
Flash Flood, Lincoln
- When
- September 23, 2:10 PM CST to 6:00 PM CST
- Where
- Lincoln County, 7.87 mi NNW of Spirit Falls to 3.78 mi W of Corning
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 45.555, -90.043
Heavy rain fell across Lincoln County, causing rivers and streams to overflow their banks, resulting in the closure of 21 roads, mainly in the southern part of the county. A number of other roads were passable but had water near or over the roadway. Many basements had water in them and Merrill Area Public Schools were closed due to flooding and high water. Rainfall totals across the county were generally at least 2.50 inches. The highest recorded total was 4.38 inches at Spirit Falls. At least 30 roads across the county were closed or were covered by deep water.
Flood, Marathon
- When
- September 23, 3:00 PM CST to September 25, 11:55 PM CST
- Where
- Marathon County, 0.86 mi S of Kelly to 5.23 mi WSW of Hamburg
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 44.907, -89.569
Flooding continued across parts of Marathon County after the rainfall came to an end. Moderate flooding occurred on the Wisconsin River, Big Eau Plaine River and Big Rib River but the rivers fell below flood stage by late evening on the 25th.
Flood, Wood
- When
- September 23, 3:00 PM CST to September 26, 7:10 AM CST
- Where
- Wood County, 3.62 mi SSW of Babcock to 2.39 mi SE of Nekoosa
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 44.250, -90.153
Flooding continued across Wood County long after heavy rainfall came to an end. Record flooding occurred on the Yellow River at Babcock, there was major flooding on the Yellow River at Pittsville and moderate flooding on the Wisconsin River at Wisconsin Rapids. The rivers all fell below flood stage by midday on the 26th.
Flood, Portage
- When
- September 23, 3:00 PM CST to September 25, 4:00 AM CST
- Where
- Portage County, 4.55 mi SSE of Junction City to 1.4 mi S of Kellner
- Cause
- Heavy Rain
- Reported by
- Unknown
- Coordinates
- 44.518, -89.718
Flooding from heavy rainfall continued in Portage County and there was also some flooding along the Wisconsin River that ended by early on the 25th.
Flood, Lincoln
- When
- September 23, 6:00 PM CST to September 26, 7:13 AM CST
- Where
- Lincoln County, 4.08 mi WNW of Merrill Muni Arpt to 1.39 mi WNW of Merrill Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 45.232, -89.770
Flooding continued across parts of southern Lincoln County long after the rainfall came to an end. Minor flooding continued on the Wisconsin River at Merrill into the early morning hours of the 26th.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 23, 20104 injured · $400,000 · 1 event
- Frost and Freeze in Oregon, September 23, 20103 events
- Flooding in Iowa, September 23 to 30, 20103 events
- Flooding in South Dakota, September 23 to 30, 20103 events
- Flooding in Iowa, September 23 to 26, 2010$5,000 · 3 events
- Flooding in Wisconsin, September 23 to 25, 20103 events
- Heavy Rain in Texas, September 23 to 25, 2010$10,000 · 3 events
- Frost and Freeze in California, September 23, 20102 events
- Flooding in Minnesota, September 23 to 30, 20102 events
- Flooding in Iowa, September 23 to 28, 20102 events
- Flash Flood and Flood in Michigan, September 23 to 25, 2010$2,000 · 2 events
- Damaging Wind in Colorado, September 23, 2010$5,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262149, 262150, 262131, 262161, 262352, 262147, 262354, 262316, 262343, 262344, 262355, 262346.